Florida, 2018

Tornado in Florida, July 23, 2018

July 23, 2018 · NWS JAX · 1 event in 1 county or zone

Weak low pressure over GA combined with a low level trough in addition to sea breeze forcing triggered showers and isolated thunderstorms. Shear was about 15-25 kts, less than previous days, supported only isolated strong to pulse severe storm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Weak low pressure over GA combined with a low level trough in addition to sea breeze forcing triggered showers and isolated thunderstorms. Shear was about 15-25 kts, less than previous days, supported only isolated strong to pulse severe storm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 23, 7:43 AM EST, 5 hours 57 minutes earlier.

Area forecast discussion, Jul 23, 7:43 AM EST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
843 AM EDT Mon Jul 23 2018

.UPDATE...Radar is clear this morning, while satellite shows
partly cloudy skies over the area. Upper system continues to
slowly spin over the forecast area, but with somewhat drier air
both at the surface with lower dew points, and aloft. Morning
soundings indicate atmosphere will not be nearly as unstable as
yesterday, but still unstable enough to support scattered convection
during the afternoon. High-res models suggest greater coverage
will be western areas with gulf sea breeze 18-21z...then over
eastern areas 21-00z. Have adjusted hourly POP/Weather grids to
show this evolution. Dry air aloft will support strong downdrafts.
0-6km winds a little weaker than yesterday, suggesting less
organized convection. Current high temperature forecast looks
good.

&&

.AVIATION...VFR conditions expected next 24 hours...except
locally lower conditions within scattered afternoon TSRA. Kept
just VCTS in 12z TAFs due to just scattered coverage...will
evaluate need for TEMPO TSRA in 18z TAFs. Best chance of
TSRA will be 18z-21z KGNV and 20z-00z for other TAF sites.

&&

.MARINE...South to southwest flow expected during the week with
enhanced southerly flow today due to low pressure inland. Latest
guidance suggests 15kt winds offshore component given forecast
pressure gradient...just below SCEC conditions. Otherwise, speeds
generally in the 10-15 knot range. Seas 2-4 ft will peak near 4-6
ft for the offshore waters by Tuesday night.

Rip Currents: A low end moderate risk today due to southeast wind
seas and onshore flow in the aftn. Similar conditions expected for
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  90  72  90  73 /  40  40  50  40
SSI  88  77  88  77 /  50  30  50  50
JAX  91  73  91  74 /  50  30  50  40
SGJ  88  75  89  74 /  40  30  60  40
GNV  91  73  90  74 /  50  30  50  30
OCF  89  73  88  74 /  50  30  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Wolf/Kennedy

In the hours before

Local storm report, Jul 23, 10:06 AM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
National Weather Service Jacksonville FL
1106 AM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TSTM WND GST     VILANO BEACH            29.94N 81.30W
07/22/2018  M40.00 MPH       ST. JOHNS          FL   MESONET

            A WEATHER FLOW SITE MEASURED A WIND GUST OF 40 MPH.

1215 PM     TSTM WND GST     5 W EAST PALATKA        29.66N 81.69W
07/22/2018  M41.00 MPH       Putnam             FL   AWOS

            PALATKA AIRPORT AWOS SITE MEASURED A WIND GUST OF 41 MPH.

1230 PM     HAIL             PALATKA                 29.65N 81.66W
07/22/2018  E0.75 INCH       PUTNAM             FL   BROADCAST MEDIA

            MEDIA RELAYED A REPORT OF BETWEEN 0.5 AND 1.0 INCH SIZE
            HAIL FALLING IN PALATKA FROM A PUBLIC CITIZEN.

1230 PM     TSTM WND DMG     EAST PALATKA            29.65N 81.60W
07/22/2018                   PUTNAM             FL   911 CALL CENTER

            MULTIPLE TREES FELL DOWN FROM HIGH WINDS AND CAUSED A
            POWERLINE TRANSFORMER TO BLOW OUT.

1251 PM     TSTM WND GST     4 SE SAINT AUGUSTINE    29.86N 81.26W
07/22/2018  M39.00 MPH       AMZ454             FL   C-MAN STATION

            CMAN SAUF1 MEASURED A GUST TO 39 MPH/34 KNOTS.

1258 PM     TSTM WND DMG     9 SSW BUNNELL           29.34N 81.31W
07/22/2018                   Flagler            FL   TRAINED SPOTTER

            TREE DOWN IN CODYS CORNER

0108 PM     TSTM WND GST     FLAGLER BEACH           29.47N 81.13W
07/22/2018  M42.00 MPH       FLAGLER            FL   TRAINED SPOTTER

            WIND GUST OF 42 MPH MEASURED AT FLAGLER BEACH.

0110 PM     TSTM WND DMG     1 WNW BUNNELL           29.47N 81.27W
07/22/2018                   Flagler            FL   TRAINED SPOTTER

            WIRES DOWN ALONG HARDY STREET IN BUNNELL

0130 PM     TSTM WND DMG     3 NNW GAINESVILLE       29.71N 82.35W
07/22/2018                   Alachua            FL   EMERGENCY MNGR

            REPORT FROM EMERGENCY MANAGER IN ALACHUA COUNTY OF
            MULTIPLE TREES DOWN AND POWER OUT AT NORTHSIDE PARK NEAR
            GAINESVILLE.

0144 PM     TSTM WND DMG     2 WNW MACCLENNY         30.29N 82.16W
07/22/2018                   Baker              FL   911 CALL CENTER

            REPORT OF A TREE DOWN ON A POWER LINE ON N COUNTY ROAD
            125 AND CREWS ROAD.

0203 PM     HAIL             5 WNW DOWNTOWN JACKSONV 30.37N 81.72W
07/22/2018  E1.00 INCH       Duval              FL   TRAINED SPOTTER

            REPORT FROM A TRAINED SPOTTER OF QUARTER SIZE HAIL
            FALLING IN A PARKING LOT.

0858 PM     HAIL             4 ENE WILLACOOCHEE      31.37N 82.99W
07/22/2018  M0.75 INCH       Atkinson           GA   911 CALL CENTER

            REPORT OF DIME SIZED HAIL ON 135 N. TIME ESTIMATED FROM
            RADAR.

0906 PM     TSTM WND DMG     4 S DOUGLAS             31.45N 82.85W
07/22/2018                   Coffee             GA   PUBLIC

            PUBLIC REPORT OF NUMEROUS TREES AND POWERLINES DOWN NEAR
            US 441 SOUTH OF DOUGLAS.

&&

AK
Special weather statement, Jul 23, 1:35 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
235 PM EDT MON JUL 23 2018

FLZ125-133-231900-
Coastal St. Johns FL-Coastal Duval FL-
235 PM EDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 300 PM EDT...

At 235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Guana River State Park, or 12 miles northwest of Saint Augustine,
moving east at 10 mph.

Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Durbin, Nocatee, South Ponte Vedra, Guana River State Park and Vilano
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2995 8144 2997 8145 3013 8148 3017 8132
      2994 8124
TIME...MOT...LOC 1835Z 263DEG 9KT 3005 8139

ELSENHEIMER

The radar

The Jacksonville radar (KJAX), 58 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, St. Johns

When
July 23, 1:40 PM EST
Where
St. Johns County, 2.16 mi NNE of South Durbin
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
30.050, -81.370

A brief EF0 tornado touched down along Rio del Norte along the Intracoastal Waterway in the Palencia area. Minor damage occurred to tow newly constructed roofs and a fence was partially blown down. Several trees were blown down and uprooted in the area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyThe tornado archive for Florida, 2018Warnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780367.